Flood, Forsyth
- When
- March 20, 6:30 AM EST to 4:00 PM EST
- Where
- Forsyth forecast zone
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.131, -80.256 (the zone’s center; the record gives no point)
Persistent heavy rain brought widespread flooding across central North Carolina, beginning in the morning of March 20 and continuing into the afternoon. Numerous roads across the area had to be closed due to flooding, and numerous creeks overflowed their banks.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Persistent heavy rain brought widespread flooding across central North Carolina, beginning in the morning of March 20 and continuing into the afternoon. Numerous roads across the area had to be closed due to flooding, and numerous creeks overflowed their banks. Rainfall amounts were mainly between 2 and 4 inches in less than 12 hours. The heaviest rain fell in Forsyth County, where major flooding occurred along Muddy Creek, Mill Creek, and Grassy Creek, and several water rescues were needed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 20, 2:40 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 240 AM EST THU MAR 20 2003 RADAR AND SATELLITE INDICATING GOOD AMOUNT OF RAIN FALLING IN THE WESTERN ZONES OF THE FORECAST AREA WITH MUCH CONVECTION IN SOUTH CAROLINA. TODAY THE AREA WILL HAVE A GOOD LOW LEVEL FLOW ACROSS THE REGION WITH STRONG LIFT THROUGHOUT THE FORECAST AREA AND A SATURATED ATMOSPHERE TO WORK WITH. INSTABILITY IS ALSO GOOD ACROSS THE REGION AND WILL GO WITH CATEGORICAL CONVECTIVE SHOWERS AND THUNDER THROUGHOUT THE DAY INTO THE EVENING. THE FRONT SOUTH OF THE FORECAST AREA SHOULD BACK UP ACROSS THE REGION BY MIDDAY TO THE END OF THE DAY IN THE VIRGINIA BORDER COUNTIES. QPF COULD BE UP TO 2 INCHES TODAY. THE GFS CLOSES OFF A SURFACE LOW THAT MOVES DIRECTLY THROUGH THE MIDDLE OF THE FORECAST AREA TODAY ALONG THE WARM FRONTAL BOUNDARY PUSHING IN FROM THE COAST. THE ETA/MESOETA SHOW NO LOW DEVELOPMENT AND IS TOO WEAK WITH THE WARM FRONT ALREADY IN PLACE. THE LOW AND WARM FRONT MAY BE TOO FAR INLAND FROM THE GFS - WILL BE GENERALISTIC WITH THE WIND FIELDS TODAY IN RECOGNITION OF THESE DEVELOPMENTS. HOWEVER THINK THAT THE WEDGE WILL NOT ERODE UNTIL LATE TODAY - WHEN THE WARM FRONT PASSES - THEREFORE WILL KEEP TEMPERATURES COOL IN REFLECTION OF THIS. SINKING AIR BEHIND THE WARM FRONT AND LOW MOVING OUT WILL BE ACROSS THE NORTHWEST HALF OF THE FORECAST AREA TONIGHT - BUT NOT UNTIL AFTER 00 UTC MAKING FOR CATEGORICAL RAIN CHANCES TONIGHT ALSO BUT WILL HIGHLIGHT MAINLY EARLY IN THE WEST. BY FRIDAY AN AREA OF LIFT MOVES ACROSS THE EASTERN SECTIONS OF THE FORECAST AREA IN THE SECOND PART OF THE DAY KEEPING RAIN LIKELY IN THOSE AREAS. FRIDAY NIGHT THE ASSOCIATED SURFACE COLD FRONT MOVES THROUGH THE AREA AIDING THE DETERIORATION OF THE CLOUD FIELD FROM WEST TO EAST AND THE END TO ALL CHANCES OF RAIN. EXTENDED FOR SATURDAY AND BEYOND WILL CONTAIN LITTLE CHANGE. RAH...FLOOD WATCH THROUGH TONIGHT. CLINE
NCZ007>011-021>028-038>043-073>078-083>086-088-089-201205- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 508 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL NORTH CAROLINA THROUGH TONIGHT. A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE TODAY. SIGNIFICANT RAINFALL MAY OCCUR FROM STRONG TO SEVERE THUNDERSTORMS AND PERSISTENT HEAVY RAIN SHOWERS. THE SHOWERS COULD PRODUCE RAINFALL AMOUNTS AROUND 2 INCHES LEADING TO POTENTIAL FOR FLASH FLOODING AND RIVER AND STREAM FLOODING. PLEASE SEE THE FLOOD WATCH (FFARAH) FOR ADDITIONAL INFORMATION. IN ADDITION... THE THREAT OF SEVERE THUNDERSTORMS WILL BE FROM DAMAGING WINDS ALONG WITH SMALL HAIL. THE THREAT OF TORNADOES IS SLIGHT BUT MUST BE MONITORED TODAY... ESPECIALLY ALONG THE COASTAL PLAIN AND SOUTH CAROLINA BORDER COUNTIES. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY ACROSS THE FORECAST AREA. IN ADDITION... ANY HEAVY RAINFALL MAY CAUSE A FLOODING PROBLEM DUE TO HEAVY RAINS EARLIER IN THE WEEK. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD. . .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY. CLINE
NCZ007>011-021>028-038>043-073>078-083>086-088-089-202225- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 526 AM EST THU MAR 20 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH TONIGHT ...A RISK OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED OVER ALL OF CENTRAL NORTH CAROLINA THROUGH LATE TONIGHT AND POSSIBLY INTO THE PRE DAWN HOURS FRIDAY. .SYNOPTIC PATTERN... SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD OVER CENTRAL NORTH CAROLINA TODAY AS A VERY MOIST AND UNSTABLE AIR MASS WILL PERSIST ACROSS THE REGION. A WARM FRONT JUST SOUTH OF THE STATE PRIOR TO SUNRISE WILL MOVE NORTH ACROSS CENTRAL NORTH CAROLINA THROUGH THE MIDDAY AND AFTERNOON HOURS...AHEAD OF A COLD FRONT MOVING IN FROM MIDDLE TENNESSEE. THE WARM FRONTAL BOUNDARY WILL ACT AS A FOCUSING MECHANISM FOR STRONG TO SEVERE THUNDERSTORMS. WIND SHEAR IN THE LOWER PART OF THE ATMOSPHERE WILL ALSO REMAIN STRONG. .HAZARDOUS WEATHER DETAILS... A FEW OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL ...AND THERE IS A RISK OF ISOLATED TORNADOES AS WELL. THE MAIN THREAT AREA FOR SEVERE WEATHER WILL BE OVER THE SANDHILLS BUT ALL OF CENTRAL NORTH CAROLINA IS UNDER THE RISK OF SEVERE WEATHER TODAY. HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS THE WESTERN AND SOUTHERN PIEDMONT. THE HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS COULD PRODUCE ADDITIONAL FLOODING OR AGGRAVATE EXISTING FLOOD PROBLEMS. A FLOOD WATCH REMAINS IN EFFECT FOR TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CLINE
The national radar mosaic for the moment the first event began.
21 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344561, 5344560, 5344564, 5344562, 5344559, 5344565, 5344566, 5344567, 5344571, 5344572, 5344558, 5344563, 5344568, 5344569, 5344570, 5344573, 5344574, 5344575, 5344576, 5344577, 5344578.